You are not currently logged in.
Access JSTOR through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Conjugate Points, Triangular Matrices, and Riccati Equations
Transactions of the American Mathematical Society
Vol. 199 (Nov., 1974), pp. 181-198
Published by: American Mathematical Society
Stable URL: http://www.jstor.org/stable/1996881
Page Count: 18
You can always find the topics here!Topics: Matrices, Conjugate points, Differential equations, Riccati equation, Nontrivial solutions, Coefficients, Integers, Polynomials, Degrees of polynomials
Were these topics helpful?See something inaccurate? Let us know!
Select the topics that are inaccurate.
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
Let A be a real continuous n × n matrix on an interval Γ, and let the n-vector x be a solution of the differential equation x' = Ax on Γ. If [ α, β ] ∈ Γ, β is called a conjugate point of α if the equation has a nontrivial solution vector x = (x1, ..., xn) such that x1(α) = ... = xk(α) = xk+1(β) = ... = xn(β) = 0 for some k ∈ [ 1, n - 1 ]. It is shown that the absence on (t1, t2) of a point conjugate to t1 with respect to the equation x' = Ax is equivalent to the existence on (t1, t2) of a continuous matrix solution L of the nonlinear differential equation L' = [ LA* L-1]τ 0L with the initial condition L(t1) = I, where [ B ]τ 0 denotes the matrix obtained from the n × n matrix B by replacing the elements on and above the main diagonal by zeros. This nonlinear equation--which may be regarded as a generalization of the Riccati equation, to which it reduces for n = 2--can be used to derive criteria for the presence or absence of conjugate points on a given interval.
Transactions of the American Mathematical Society © 1974 American Mathematical Society